Tennessee, 2023Damaging Winds in Tennessee, August 13, 2023
August 13, 2023 · NWS MEG · 3 events in 3 counties and zones
An upper-level disturbance on the periphery of the upper ridge centered over Louisiana triggered a cluster of thunderstorms over northeast Oklahoma during the early morning hours of August 13, 2023. This cluster of storms tracked along the Arkansas/Missouri state line and intensified as it encountered an increasingly unstable airmass across West Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance on the periphery of the upper ridge centered over Louisiana triggered a cluster of thunderstorms over northeast Oklahoma during the early morning hours of August 13, 2023. This cluster of storms tracked along the Arkansas/Missouri state line and intensified as it encountered an increasingly unstable airmass across West Tennessee. A few storms became severe with damaging winds during the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 9:30 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 13, 9:30 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1030 AM CDT Sun Aug 13 2023
...New UPDATE...
.UPDATE...
Issued at 1011 AM CDT Sun Aug 13 2023
A complex of showers and thunderstorms are moving into the Mid-
South as of the 10AM hour. Storms remain below severe limits and
given limited shear and mid-level lapse rates, will likely remain
sub-severe. 12Z CAMs show these storms dying off as they push into
west TN, but some disagreement occurs as outflow boundaries cross
into north MS. There is a chance for redevelopment this evening
before a second MCS approaches from KY/MO. Damaging winds and hail
are possible overnight as storms push through.
Outside of precipitation impacts today, heat will also be an
issue. Recent surface observations show dewpoints in the upper
70s. This, combined with afternoon highs in the low to mid 90s,
will produce heat index values in excess of 105 F for areas south
of I-40. A Heat Advisory and Excessive Heat Warning are in effect
for these areas.
ANS
&&
.SYNOPSIS...
Issued at 237 AM CDT Sun Aug 13 2023
An Excessive Heat Warning will go into effect again today for
portions of north Mississippi and east central Arkansas with a
Heat Advisory farther north into Arkansas and West Tennessee.
Several rounds of thunderstorms are expected to impact portions of
the Midsouth today, tonight and tomorrow before a seasonably
strong cold front sweeps across the region on Monday. False-Fall
begins Tuesday. Behind the cold front, high temperatures Tuesday
and Wednesday will likely remain below 80 degrees across much of
the Midsouth Tuesday and Wednesday before warmer conditions return
after midweek. A period of dry weather is expected Tuesday
through at least Friday.
&&
.DISCUSSION...
(Today through Saturday)
Issued at 237 AM CDT Sun Aug 13 2023
August heat will continue today and tomorrow. An Excessive Heat
Warming has been issued for portions of north Mississippi and
east central Arkansas with a Heat Advisory farther north into
Arkansas and West Tennessee. Another Heat Advisory may be needed
tomorrow mainly in north Mississippi.
A ridge to our south centered over Louisiana and weak northwest
flow across the middle Mississippi River Valley will bring at
least two MCS's across portions of the Midsouth today and tonight.
As has been the case for the last several days, guidance is all
over the place with the exact timing, but it appears areas north
of the I-40 corridor on the northern periphery of the ridge are
most likely to be impacted by thunderstorms. On timing, the best
approach is probably just to watch for development over east
Oklahoma and east Kansas and add 6-8 hours before it arrives in
western portions of the Midsouth. That being said, expect a round
sometime midday and probably again late tonight. Dew points in the
middle to upper 70s and temperatures in the low 90s across west
Tennessee into east Arkansas will result in CAPE values up to
4,000 J/kg during the afternoon hours. Aloft, west wind around
30-40 kts should be adequate to vent any updrafts resulting in
healthy storm clusters. Damaging wind is the most likely threat
although and heavy rain and large hail are also possible. Outflow
boundaries and a warm front over south Missouri will likely play a
big role in the development and location of the 2nd round of
storms overnight. Instability will diminish overnight with the
loss of heating and in the wake of any thunderstorm outflow, but
0-3kt SRH will increase to 300-400m^2/s^2 as the LLJ strengthens.
However, once again, the second round of storms may be highly
influenced by the evolution of the first round today.
Monday, a seasonably strong cold front is expected to speed
across the Midsouth as if it were a Midsoutherner headed to the
Gulf Coast for Fall Break. A few showers and thunderstorms may
impact west Tennessee ahead of the front and portions of north
Mississippi may see heat indices above 105 degrees once again.
False-Fall arrives Tuesday. Much of the Midsouth will likely see
high temperatures below 80 degrees Tuesday and Wednesday. Our
coolest temperatures are expected Wednesday morning when we may
see a few locations in the 50s, but most of the area should be in
the low 60s. Dry conditions are expected Tuesday through at least
Friday.
The ridge quickly restrengthens after midweek ending False-Fall.
Expect highs back in the middle to upper 80s Thursday and middle
80s to middle 90s Friday. We may need another Heat Advisory by
Saturday.
&&
.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Sun Aug 13 2023
A MCS is anticipated to move across the region this afternoon and
evening. There is a decent uncertainty in timing and direct
impacts to the terminals as CAMS have not had a good handle on
these systems lately. As the system moves through the region, NW
flow is anticipated to return, with variable wind directions and
speeds as the system crosses through the terminals. There was not
enough confidence from guidance to include any gusty conditions.
A brief break will occur (with a shift to SE flow) before a
second MCS moves across the region. Pending how quickly the first
MCS moves out of the region and how much time the atmosphere has
to stabilize, warranted just VCSH at the sites most likely to be
impacted. NW flow will return as the second MCS moves across the
region. Generally, VFR conditions are anticipated with brief MVFR
conditions at the impact times of TSRA at the terminals.
DNM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ035-036-048.
Excessive Heat Warning until 8 PM CDT this evening for ARZ049-
058.
MO...None.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001>006-008-009-
012>017.
Excessive Heat Warning until 8 PM CDT this evening for MSZ007-
010-011-020>024.
TN...Heat Advisory until 8 PM CDT this evening for TNZ088>092.
&&
PUBLIC FORECAST...JDS
AVIATION...DNMIn the hours before
Special weather statement, Aug 13, 10:29 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1129 AM CDT Sun Aug 13 2023
ARZ028-TNZ048-049-131700-
Mississippi AR-Tipton TN-Lauderdale TN-
1129 AM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of central Mississippi,
northern Tipton and southwestern Lauderdale Counties through NOON
CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Covington, Ripley, Osceola, Luxora, Wilson, Keiser, Fort Pillow State
Park, Brighton, Marie, Fulton, Ashport, Ft Pillow, Henning, Gilt
Edge, Burlison, Garland, Victoria, Driver, O'Donnell Bend and Grider.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3559 9017 3581 9008 3579 8950 3545 8961
TIME...MOT...LOC 1629Z 279DEG 44KT 3568 9001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial weather statement, Aug 13, 11:41 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
1241 PM CDT Sun Aug 13 2023
TNZ003-020-021-051-052-054-131815-
Carroll TN-Henderson TN-Weakley TN-Madison TN-Crockett TN-Gibson TN-
1241 PM CDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of east central
Crockett, southeastern Weakley, northwestern Henderson, eastern
Gibson, Carroll and northeastern Madison Counties through 115 PM
CDT...
At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Humboldt, Milan, Lexington, McKenzie, Trenton, Huntingdon, Fairview,
Greenfield, Three Way, Bradford, Atwood, Vale, Bargerton,
Wildersville, Parkers Crossroads, Medina, Trezevant, Hollow Rock,
Gadsden and Gibson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 8899 3614 8890 3614 8826 3567 8836
TIME...MOT...LOC 1741Z 279DEG 49KT 3594 8885
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SchlessigerThunderstorm Wind, Gibson
- When
- August 13, 11:45 AM CST to 11:50 AM CST
- Where
- Gibson County, Gibson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.870, -88.850
Multiple trees were knocked down in Gibson.
Thunderstorm Wind, Carroll
- When
- August 13, 12:00 PM CST to 12:25 PM CST
- Where
- Carroll County, 0.49 mi E of Lavinia to 2.05 mi S of Marlborough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.849, -88.661
Multiple trees were knocked down in Cedar Grove along Highway 70. The intersection of Highway 70 and Highway 104 was impassable. Part of a roof blew off a large barn near Huntingdon. A large oak tree fell on a small barn. Multiple trees were knocked down and power outages occurred across Carroll County.
Thunderstorm Wind, Benton
- When
- August 13, 12:30 PM CST to 12:40 PM CST
- Where
- Benton County, 1.3 mi WNW of Lipe to 2.09 mi ENE of Eva
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.036, -88.192
Multiple trees and powerlines were knocked down across Benton County. Some roads were blocked by fallen trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 13, 20231 death · 1 event
- Flash Flooding and Flooding in Missouri, August 13 to 14, 20233 injured · $245,000 · 1 in hail · 29 events
- Flash Flooding and Damaging Winds in Oklahoma, August 13 to 14, 2023$99,000 · 70 kt wind · 30 events
- Damaging Winds in Tennessee, August 13, 2023$78,000 · 52 kt wind · 20 events
- Flash Flooding and Hail in Maine, August 13, 20232 injured · 2 in hail · 24 events
- Excessive Heat in Louisiana, August 13, 202336 events
- Damaging Winds in Alabama, August 13, 2023$20,000 · 52 kt wind · 19 events
- Excessive Heat in Oklahoma, August 13, 202322 events
- Flash Flood and Hail in Oklahoma, August 13 to 14, 2023$7,000 · 1.75 in hail · 21 events
- Flood and Hail in Maine, August 13, 20231.75 in hail · 12 events
- Excessive Heat in Mississippi, August 13, 202311 events
- Damaging Winds in New Jersey, August 13, 2023$14,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133856, 1133842, 1133847.